Ordinal Types in Ramsey Theory and Well-Partial-Ordering Theory

  • Igor Kříž
  • Robin Thomas
Part of the Algorithms and Combinatorics book series (AC, volume 5)


There is a gap between the infinite Ramsey’s theorem ω → (ω) k n and its finite version
$$R\left( {n;{l_1}...,{l_k}} \right) \to \left( {{l_1}...,{l_k}} \right)_k^n.$$


Linear Extension Infinite Sequence Infinite Chain Dual Tree Concatenation Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Alon, N., Füredi, Z., Katchalski, M. (1985): Separating pairs of points by standard boxes. Europ. J. Combinatorics 6, 205–210zbMATHGoogle Scholar
  2. Balcar, B., Stëpânek, P. (1986): Set theory. Academia Praha, Prague (In Czech)Google Scholar
  3. Chvâtal, V. (1977): Tree-complete graph Ramsey numbers. J. Graph Theory 1, 93MathSciNetCrossRefGoogle Scholar
  4. Dilworth, R.P. (1950): A decomposition theorem for partially ordered sets. Ann. Math., II. Ser. 51, 161–166MathSciNetzbMATHCrossRefGoogle Scholar
  5. Erdös, P., Szekeres, G. (1935): A combinatorial problem in geometry. Compos. Math. 2, 463–470zbMATHGoogle Scholar
  6. Erdös, P., Rado, R. (1950): A combinatorial theorem. J. Lond. Math. Soc. 25, 249–255zbMATHCrossRefGoogle Scholar
  7. Erdös, P., Graham, R.L. (1980): Old and new problems and results in combinatorial number theory. L’Enseignement Mathématique, Université de Genève, Geneva (Monogr. Enseign. Math., Vol. 28)zbMATHGoogle Scholar
  8. Graham, R.L., Rothschild, B., Spencer, J. (1980): Ramsey theory. J. Wiley & Sons, New York, NYzbMATHGoogle Scholar
  9. Higman, G. (1952): Ordering by divisibility in abstract algebras. Proc. Lond. Math. Soc., III. Ser. 2, 326–336MathSciNetzbMATHCrossRefGoogle Scholar
  10. de Jongh, D.H.J., Parikh, R. (1977): Well-partial orderings and hierarchies. Proc. K. Ned. Akad. Wet., Ser. A 80 (Indagationes Math. 39), 195–207zbMATHGoogle Scholar
  11. Kříž, I.: On perfect lattices. (To appear)Google Scholar
  12. Kruskal, J. (1960): Well-quasi-ordering, the tree-theorem, and Vazsonyi’s conjecture. Trans. Am. Math. Soc. 95, 210–225MathSciNetzbMATHGoogle Scholar
  13. Kruskal, J. (1972): The theory of well-quasi-ordering: a frequently discovered concept. J. Comb. Theory, Ser. A 13, 297–305MathSciNetzbMATHCrossRefGoogle Scholar
  14. Milner, E.C., Sauer, N.: On chains and antichains in well-founded partially ordered sets. PreprintGoogle Scholar
  15. Nash-Williams, C.St.J.A. (1963): On well-quasi-ordering finite trees. Proc. Camb. Philos. Soc. 59, 833–835MathSciNetzbMATHCrossRefGoogle Scholar
  16. Nash-Williams, C.St.J.A. (1965): On well-quasi-ordering transfinite sequences. Proc. Camb. Philos. Soc. 61, 33–39MathSciNetzbMATHCrossRefGoogle Scholar
  17. Nešetřil, J., Rödl, V. (1979): Partition theory and its application. In: Bollobâs, B. (ed.): Surveys in combinatorics. Cambridge University Press, Cambridge, pp. 96–156 (Lond. Math. Soc. Lect. Note Ser., Vol. 38)Google Scholar
  18. Nešetřil, J. (1987): Ramsey theory. In: Graham, R.L., Grötschel, M., Lovâsz, L. (eds.): Handbook of combinatorics. (To appear)Google Scholar
  19. Ore, O. (1962): Theory of graphs. American Mathematical Society, Providence, RIzbMATHGoogle Scholar
  20. Paris, J.B., Harrington, L.A. (1977): A mathematical incompleteness in Peano arithmetic. In: Barwise, J. (ed.): Handbook of mathematical logic. North Holland, Amsterdam, pp. 1133–1142 (Stud. Logic Found. Math., Vol. 90)CrossRefGoogle Scholar
  21. Pouzet, M. (1979): Sur les chaînes d’un ensemble partiellement bien ordonné. Publ. Dép. Math., Nouv. Ser., Univ. Claude Bernard, Lyon 16, 21–26Google Scholar
  22. Pudlák, P., Rödl, V. (1982): Partition theorems for systems of finite subsets of integers. Discrete Math. 39, 67–73MathSciNetCrossRefGoogle Scholar
  23. Robertson, N., Seymour, P.D.: Graph minors I-XVIII.Google Scholar
  24. Schmidt, D. (1978): Associative ordinal functions, well partial orderings and a problem of Skolem. Z. Math. Logik Grundlagen Math. 24, 297–302zbMATHCrossRefGoogle Scholar
  25. Schmidt, D. (1979): Well partial orderings and their maximal order types. Inaugural Dissertation, Universität HeidelbergGoogle Scholar
  26. Schmidt, D. (1981): The relation between the height of a well-founded partial ordering and the order types of its chains and antichains. J. Comb. Theory, Ser. B 31, 183–189zbMATHCrossRefGoogle Scholar
  27. Schütte, K., Simpson, S.G. (1985): Ein in der reinen Zahlentheorie unbeweisbarer Satz über endliche Folgen von natürlichen Zahlen. Arch. Math. Logik Grundlagenforsch. 25, 75–89zbMATHCrossRefGoogle Scholar
  28. Simpson, S.G. (1985): Nonprovability of certain combinatorial properties of finite trees. In: Harrington, L.A., Morley, M.D., Scedrov, A., Simpson, S.G. (eds.): Harvey Friedman’s research on the foundations of mathematics. North Holland, Amsterdam, pp. 87–117 (Stud. Logic Found. Math., Vol. 117)CrossRefGoogle Scholar
  29. Wolk, E.S. (1967): Partially well ordered sets and partial ordinals. Fundam. Math. 60, 175–186MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1990

Authors and Affiliations

  • Igor Kříž
  • Robin Thomas

There are no affiliations available

Personalised recommendations